Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 24, NWS Houston/Galveston, TX

March 23, 2021Colorado County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 23, 2021, 3:16 AM CDT for Colorado County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2021, 3:16 AM CDT (08:16 UTC)
Expired
Mar 23, 2021, 3:42 AM CDT
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colorado County, TX

The radar

The Austin/San Antonio radar (KEWX), 124 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 11:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS54 KHGX 230816
SVRHGX
TXC089-230900-
/O.NEW.KHGX.SV.W.0024.210323T0816Z-210323T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
316 AM CDT Tue Mar 23 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Central Colorado County in southeastern Texas...

* Until 400 AM CDT.

* At 315 AM CDT, a severe thunderstorm was located near Schulenburg,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheridan, Altair and Rock Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2968 9682 2966 9637 2933 9656 2958 9679
      2958 9684 2959 9683 2961 9684 2963 9687
TIME...MOT...LOC 0815Z 278DEG 27KT 2959 9690 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
818 
WWUS54 KHGX 230830
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
330 AM CDT Tue Mar 23 2021

TXC089-230900-
/O.CON.KHGX.SV.W.0024.000000T0000Z-210323T0900Z/
Colorado TX-
330 AM CDT Tue Mar 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL COLORADO COUNTY...

At 330 AM CDT, a severe thunderstorm was located near Sublime, or 11
miles southeast of Schulenburg, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sheridan, Altair and Rock Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2968 9682 2966 9637 2933 9656 2958 9679
      2958 9684 2959 9683 2961 9684 2963 9687
TIME...MOT...LOC 0830Z 278DEG 27KT 2957 9677 

HAIL...0.75IN
WIND...60MPH
 
$$
146 
WWUS54 KHGX 230842
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
342 AM CDT Tue Mar 23 2021

TXC089-230852-
/O.CAN.KHGX.SV.W.0024.000000T0000Z-210323T0900Z/
Colorado TX-
342 AM CDT Tue Mar 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLORADO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.

LAT...LON 2968 9682 2966 9637 2933 9656 2958 9679
      2958 9684 2959 9683 2961 9684 2963 9687
TIME...MOT...LOC 0841Z 278DEG 27KT 2956 9667 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:34 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 23, 12:34 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1234 AM CDT Tue Mar 23 2021

.AVIATION [06Z TAF Issuance]...

The main concern in the short term is a line of strong to severe
thunderstorms along the boundary of a weak cold front. Have sites
dropping to MVFR conditions as the front and the associated
rain moves through over the next few hours. Went prevailing TSRA
for the northern sites since the line should mostly remain intact
in the area where the Severe Thunderstorm Watch is in effect until
09z. As it gradually falls apart moving through the CWA, went
SHRA VCTS for the southern sites to show that there is still the
possibility of an isolated thunderstorm. Later in the morning
hours on Tuesday, conditions are expected to improve to VFR from
north to south. Model guidance is hinting at fog for Tuesday
night/Wednesday morning, especially along the coast. For now,
only GLS has the trend for fog going into Tuesday night.  26

&&

.PREV DISCUSSION /Issued 622 PM CDT Mon Mar 22 2021/...

.SHORT TERM [Today Through Thursday]...

Some streamer showers have developed (and continue to develop) today
generally along a line from near the Sugar Land area southward to off
the coast between the Sargent and Surfside Beach areas. Some of the
high res models show this persisting into early this evening and possibly
shifting a little bit more eastward. The main feature so far today has
been the increase in the south to southeast winds (generally 15 to 20
mph with gusts around 30 mph) due to a tightening pressure gradient
between high pressure off to our east and northeast and the deepening
low pressure in/around the west Texas and Texas Panhandle area. These
elevated winds look to persist for parts of the area into the evening
and early morning hours while a line of showers and thunderstorms develops
and moves into our area from the west and northwest. Some of this activity
will initially be strong or severe and should be weakening as it heads
on into our part of the state. It cannot be totally ruled out that we
might see some strong storms in the northern portions of our area before
the weakening happens. Whatever does come through the area overnight
will work its way eastward during the day tomorrow with gradually clearing
skies from west to east. The next rain chances come Wednesday through
Thursday morning ahead of and associated with the next storm system
and associated cold front. We will also need to monitor parts of this
time period for possible strong/severe storms.  42

.LONG TERM [Thursday Night through Monday Night]

Drier and cooler air quickly filters in behind the departing cold
front on Thursday night. Sfc high pressure to our north moves
eastward through the night, shifting winds to the east and then
southeast by Friday afternoon. Therefore, warm and moist air will
surge inland, bringing near to slightly above average temperatures
Friday and Saturday.

Mid-upper level trough moves over the Rockies Friday, dragging a
weak cold front Saturday night into Sunday. Isolated to scattered
showers cannot be ruled out ahead and along the boundary given
increasing WAA and Gulf moisture. PWAT values increase in the 1.4-
1.7 inch range through the period; thus have low-end PoP chances. A
drier airmass settles in late Sunday and Monday with near seasonal
temperatures.

05

.MARINE...

Moderate to strong onshore winds will prevail through this afternoon
and begin to weaken late this evening as the next cold front approaches
from the west. Scattered showers will be possible ahead of and along
this boundary as it moves and then stalls over the region by early
tomorrow morning. Another front is expected to push through the coastal
waters late Wednesday night or early Thursday morning and push out
by Thursday night.  42

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  80  55  79  58  69 /  10   0  60  50  40
Houston (IAH)          82  60  80  65  76 /  20   0  50  40  40
Galveston (GLS)        74  63  74  66  75 /  50  10  40  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT early this
     morning for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
     waters from High Island to Freeport TX out 20
     NM...Galveston Bay...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     Small Craft Advisory until 4 AM CDT early this morning for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...42
LONG TERM...05
AVIATION...26
MARINE...42

In the hours before

Special weather statement, Mar 22, 11:18 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1118 PM CDT Mon Mar 22 2021

TXZ163-176-195-196-198-230545-
Madison TX-Brazos TX-Grimes TX-Burleson TX-Houston TX-
1118 PM CDT Mon Mar 22 2021

...Line of Thunderstorms Approaching Southeast Texas From The
West, Severe Thunderstorm Watch Issued...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Fairfield to near Granger
Dam to near Bear Creek to near Bulverde. Movement was east at 35 mph.

The strongest of these storms have a history of producing large hail
and damaging wind gusts, and has prompted the issuance of Severe
Thunderstorm Watch 46. Please ensure you have multiple ways of
receiving weather warnings overnight, and that they can wake you
from sleep in case immediate safety action is needed.

Locations impacted include...
College Station, Bryan, Madisonville, Caldwell, Austonio, Grapeland,
Snook, Bedias, Kurten, Latexo, Wixon Valley, Lake Somerville State
Park & Trailway, Kyle Field, Normangee, Iola, Lyons, Deanville,
Chriesman, North Zulch and Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Texas.

LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
      3107 9605 3109 9577 3127 9573 3132 9566
      3145 9571 3146 9575 3147 9572 3151 9574
      3159 9530 3062 9605 3030 9667 3032 9674
      3056 9696
TIME...MOT...LOC 0414Z 269DEG 32KT 3182 9625 3074 9727 3022 9793 2978
9851
Special weather statement, Mar 23, 1:16 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
116 AM CDT Tue Mar 23 2021

TXZ195>198-230700-
Brazos TX-Washington TX-Grimes TX-Burleson TX-
116 AM CDT Tue Mar 23 2021

...Strong Thunderstorms in Burleson and Washington Counties moving
east...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caldwell to near Lake Somerville State
Park & Trailway to 8 miles east of Giddings. Movement was east at 45
mph.

Small hail and winds in excess of 30 mph will be possible with these
storms.

Locations impacted include...
Southern College Station, Brenham, Navasota, Caldwell, Washington,
Somerville, Snook, Burton, Millican, Anderson, Lake Somerville Dam,
Lake Somerville State Park & Trailway, Carmine, Lyons, Independence,
Quarry, Wellborn, Roans Prairie and Carlos.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Texas.

LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
      3032 9674 3035 9677 3059 9669 3060 9587
      3023 9605 3021 9616 3015 9615 3015 9618
      3011 9619 3011 9618 3008 9614 3010 9663
      3015 9665 3016 9669 3014 9676 3016 9679
TIME...MOT...LOC 0615Z 267DEG 39KT 3050 9664 3035 9671 3019 9678

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:18 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Madison87 min
Mar 22, 11:57 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson48 min
Mar 23, 12:30 AM CDTSmall Craft AdvisoryHGX4 hr
Mar 23, 12:43 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison47 min
Mar 23, 1:16 AM CDTSpecial Weather StatementHGXBurleson, Grimes, Washington44 min
Mar 23, 1:19 AM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Trinity, Walker41 min
Mar 23, 1:55 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker35 min
Mar 23, 2:29 AM CDTSevere Thunderstorm WarningHGXPolk, Trinity31 min
Mar 23, 3:20 AM CDTSpecial Weather StatementHGXAustin40 min
Mar 23, 3:44 AM CDTSpecial Weather StatementHGXColorado31 min
Mar 23, 4:06 AM CDTSpecial Weather StatementHGXFort Bend, Waller, Wharton54 min
Mar 23, 4:28 AM CDTSpecial Weather StatementHGXPolk62 min
Mar 23, 5:50 AM CDTSpecial Weather StatementHGXBrazoria55 min
Mar 23, 6:02 AM CDTSpecial Weather StatementHGXGalveston43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.